Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 5, 2003, 8:32 AM EDT for Morgan County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 8:32 AM EDT (12:32 UTC)
- Expired
- May 5, 2003, 9:15 AM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:15 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 575 m²/s²
- 0-3 km storm-relative helicity
- 604 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
328 WUUS54 KMRX 051232 SVRMRX TNC129-051315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 831 AM EDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN EAST TENNESSEE * UNTIL 915 AM EDT * AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF HIGH POINT...OR 16 MILES NORTH OF CROSSVILLE...MOVING EAST AT 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUNBRIGHT AROUND 840 AM EDT 9 MILES NORTH OF WARTBURG AROUND 845 AM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3626 8505 3608 8502 3603 8445 3630 8469 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 5, 4:15 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 415 AM EDT MON MAY 5 2003 ...AMENDED TO ADD TORNADO WATCH... THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 415 AM EDT MON MAY 5 2003 CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE AFTERNOON HOURS. SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE BEEN REPORTED WITH THE STORMS IN MIDDLE TN. THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH PRESSURE BUILDS OFF THE SOUTHEAST COAST. PRELIM NUMBERS FOR COORDINATION ONLY: CHA 79 66 81 65 / 90 80 80 50 TYS 77 65 78 63 / 90 80 80 40 TRI 72 60 77 59 / 90 70 80 40 OQT 76 65 78 64 / 90 80 80 40 .MRX... NC...TORNADO WATCH UNTIL 1000 AM EDT. TN...TORNADO WATCH UNTIL 1000 AM EDT FOR MOST ZONES. VA...NONE. BS ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 1000 PM EDT SUN MAY 4 2003 MASS OF SHRA/TSRA CONTINUES TO SHIFT E THRU MID MS VLY TWD THE MID SOUTH LATE THIS EVENING. STORMS ARE FIRING IN DECENT AREA OF LIFT IN ASSOCIATION WITH STRONG WAA VCNTY WM FNT WITH EXCELLENT UPR LVL SUPPORT. WM FNT SHOULD CONTINUE TO PROGRESS SLOWLY N ACROSS MAINLY WRN SECTIONS OF FA LATER TONITE AS LOW LVL FLO INCREASES AHD OF LO PRES MOVG E ACROSS NRN MO. BELIEVE INTENSITY OF CONVECTION WL DECREASE TO A LARGE DEGREE BY 12Z MON. HOWEVER...SOME STORMS MAY STILL BE RELATIVELY STRONG AS THEY BUILD ONTO THE CUMBERLAND PLATEAU TWD 08Z MON. WILL TWEAK POPS UP A BIT ACROSS WRN ZONES FOR THIS AREA OF PRECIP. REMAINDER OF FCST IN THE BALLPARK. ********************************************************************* AFTERNOON FORECAST DISCUSSION 305 PM EDT SUN MAY 4 2003 TONIGHT/TOMORROW...UPPER RIDGE OVER EASTERN CONUS WILL RETREAT ALLOWING TROUGH TO APPROACH THE TENNESSEE VALLEY FROM THE WEST. INITIAL WAVE WILL BRING A ROUND OF SCATTERED CONVECTION IN THE FIRST PERIOD. MORE ORGANIZED BAND OF CONVECTION IS PROJECTED TO PASS THOUGH THE FORECAST AREA EARLY IN THE SECOND PERIOD. THIS COULD REPRESENT THE BEST CHANCE OF ANYTHING SEVERE...ALTHOUGH MORNING TIMING MAY LIMIT SEVERE POTENTIAL SOMEWHAT. HOWEVER...UPPER LEVEL DYNAMICS APPEAR SUFFICIENTLY STRONG TO WARRANT MENTION. BASED ON EXPECTED CLOUD COVER...TEND TO FAVOR WARMER GUIDANCE NUMBERS IN THE FIRST PERIOD...AND COOLER GUIDANCE NUMBERS IN THE SECOND PERIOD. LONGER TERM...UNSETTLED PATTERN EXPECTED FOR REMAINDER OF THE WEEK AS MOISTURE REMAINS PLENTIFUL AND PIECES OF ENERGY MOVE ACROSS. LOW CONFIDENCE IN EXACT TIMING AND INTENSITY OF SYSTEMS THIS WEEK... BUT APPEARS THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS FROM TIME TO TIME...WITH NO CONFIDENCE FOR ANY LENGTHY DRY PERIODS. MODELS IN DECENT AGREEMENT WITH SYSTEM MONDAY NIGHT...SO WILL GO WITH LIKELY POPS ALL ZONES. OTHERWISE...MOSTLY CHANCE POPS TUESDAY NIGHT THROUGH EXTENDED PERIOD. TEMPS NEAR GUIDANCE. PRELIMINARY NUMBERS FOLLOW: CHA 62 79 65 81 / 50 90 60 50 TYS 61 77 64 79 / 50 90 60 50 TRI 55 72 59 77 / 50 90 60 60 OQT 61 77 64 79 / 50 90 60 50 ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1005 AM EDT SUN MAY 4 2003 CURRENT RADAR MOSAIC SHOWS SCATTERED SHOWERS IN MIDDLE TENNESSEE MOVING GENERALLY EASTWARD. THIS ACTIVITY HAS BEEN TENDING TO DECREASE IN COVERAGE AND INTENSITY WITH TIME. HOWEVER...AM INCLINED TO REMOVE LATE WORDING FOR PRECIP TIMING SINCE GFS IS PROJECTING PRECIP INTO THE WESTERN PORTION OF THE FORECAST AREA BY AROUND 18Z. OTHERWISE...FORECAST APPEARS ON TRACK AND NO OTHER CHANGES ARE PLANNED AT THIS TIME. LCM *********************************************************************
Hazardous weather outlook, May 5, 4:13 AM EDT, 4 hours 19 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-050827- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 413 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (MONDAY)... TORNADO WATCH IN EFFECT UNTIL 1000 AM EDT FOR PORTIONS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. A WARM FRONT EXTENDS SOUTH TO NORTH ACROSS EAST TENNESSEE. WIND PROFILES ARE VERY FAVORABLE FOR SEVERE WEATHER TODAY ACROSS THE TENNESSEE RIVER VALLEY AND PORTIONS OF THE SOUTHERN APPALACHIANS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...A FEW TORNADOES ARE POSSIBLE. THE WEATHER SYSTEMS WILL COME IN TWO WAVES ONE EARLY TODAY AND A SECOND TONIGHT WITH THUNDERSTORM CHANCES THROUGHOUT THE DAY. .DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)... A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED CHANCE FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND. THE NEXT BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY. AND IS POSSIBLE THROUGHOUT THE WEEK. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
In the hours before
Local storm report, May 5, 7:16 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 AM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 AM PIKEVILLE TN WIND DAMAGE
05/05/03 BLEDSOE TREES DOWN ON SUMMER CITY
ROAD AND EAST VALLEY
ROAD.
REPORTED BY
BLEDSOE SHERIFFS OFFICE.
0615 AM TN WIND DAMAGE
05/05/03 HAMILTON NUMEROUS TREES DOWN
NORTHWEST HALF OF
COUNTY.REPORTED BY
HAMILTON SHERIFFS
OFFICE.
0648 AM 2N RED BANK TN 0.75 IN HAIL
05/05/03 HAMILTON SPOTTER REPORT.
0650 AM TN WIND DAMAGE
05/05/03 HAMILTON NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY HAMILTON SHERIFFS
OFFICE.
0655 AM RED BANK TN 1.00 IN HAIL
05/05/03 HAMILTON QUARTER SIZE HAIL EAST OF
RED BANK, AND IN NORTH
CHATTANOOGA. REPORTED BY
HAMILTON SHERIFFS
OFFICE.
0700 AM CHATTANOOGA TN 0.88 IN HAIL
05/05/03 HAMILTON NICKEL AND DIME SIZE HAIL
REPORTED IN DOWN TOWN
CHATTANOOGA. REPORTED BY
HAMILTON SHERIFFS
OFFICE.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:27 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 48 min |
| May 5, 5:31 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 44 min |
| May 5, 5:33 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 42 min |
| May 5, 5:44 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| May 5, 5:58 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 47 min |
| May 5, 6:31 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 14 min |
| May 5, 6:45 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 30 min |
| May 5, 9:10 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 35 min |
| May 5, 9:26 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea | 19 min |
| May 5, 9:36 AM EDT | Severe Thunderstorm Warning | MRX | Meigs | 24 min |
| May 5, 9:44 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn | 31 min |
| May 5, 9:49 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 41 min |
| May 5, 10:05 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 40 min |
| May 5, 2:19 PM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 26 min |
| May 5, 2:35 PM EDT | Tornado Warning | MRX | Sequatchie | 25 min |
| May 5, 2:43 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 32 min |
| May 5, 3:00 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 35 min |
| May 5, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Polk | 35 min |
| May 5, 6:23 PM EDT | Flash Flood Warning | MRX | Morgan, Roane | 3 hr |
| May 5, 6:34 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 56 min |
| May 5, 6:38 PM EDT | Flash Flood Warning | MRX | Anderson, Blount, Jefferson, Knox, Loudon, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.